Alert archive / Oregon / Frost Advisories in 2018

Frost Advisory 3, NWS Medford, OR

April 1, 2018Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this frost advisory at Apr 1, 2018, 1:20 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Apr 3, 2018, 1:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2018, 1:20 PM PDT (20:20 UTC)
In effect from
Apr 3, 2018, 1:00 AM PDT
Expired
Apr 3, 2018, 9:00 AM PDT
In force
8 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WWUS76 KMFR 012020
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
120 PM PDT Sun Apr 1 2018

ORZ021-021500-
/O.NEW.KMFR.FR.Y.0003.180403T0800Z-180403T1600Z/
South Central Oregon Coast-
Including the cities of Coos Bay, North Bend, and Reedsport
120 PM PDT Sun Apr 1 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY...

The National Weather Service in Medford has issued a Frost
Advisory...which is in effect from 1 AM to 10 AM PDT Tuesday. 

* Temperature...Lows in the middle to upper 30s.

* Locations include...Coos Bay...North
  Bend...Lakeside...Reedsport.

* Impacts...A Frost Advisory means that widespread frost is 
  expected. Sensitive outdoor plants may be killed if left 
  uncovered.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

&&

$$

ORZ030-031-021500-
/O.CON.KMFR.WI.Y.0018.180402T0000Z-180402T1500Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Adel
120 PM PDT Sun Apr 1 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
   8 AM PDT MONDAY...

* Winds...Southwest 25 to 35 mph with gusts to 55 mph.

* Timing...Late this afternoon through early Monday morning.

* Locations include...Highway 31 from Silver Lake to Paisley, 
  including Summer Lake. Highway 395 from Valley Falls to 
  Wagontire, including Alkali Lake. Highway 140 east of 
  Lakeview, including Adel and west of Lakeview near Quartz 
  Mountain Summit. 

* Impacts...Strong, gusty winds will make travel difficult, 
  especially for high profile vehicles. Unsecured objects will 
  be blown about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Use extra caution.

&&

$$
6 follow-up statements
910 
WWUS76 KMFR 020938
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
238 AM PDT Mon Apr 2 2018

ORZ021-021500-
/O.CON.KMFR.FR.Y.0003.180403T0800Z-180403T1600Z/
South Central Oregon Coast-
Including the cities of Coos Bay, North Bend, and Reedsport
238 AM PDT Mon Apr 2 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
TUESDAY...

* Temperature...Lows in the mid 30s.

* Locations include...Coos Bay...North Bend...Lakeside... 
  Reedsport. 

* Impacts...A Frost Advisory means that widespread frost is 
  expected. Sensitive outdoor plants may be killed if left 
  uncovered. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

&&

$$

ORZ030-031-021500-
/O.CON.KMFR.WI.Y.0018.000000T0000Z-180402T1500Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Adel
238 AM PDT Mon Apr 2 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* Winds...Southwest 25 to 35 mph with gusts to 50 mph.

* Timing...Through early Monday morning.

* Locations include...Highway 31 from Silver Lake to Paisley, 
  including Summer Lake. Highway 395 from Valley Falls to 
  Wagontire, including Alkali Lake. Highway 140 east of 
  Lakeview, including Adel and west of Lakeview near Quartz 
  Mountain Summit. 

* Impacts...Strong, gusty winds will make travel difficult, 
  especially for high profile vehicles. Unsecured objects will 
  be blown about. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Use extra caution.

&&

$$
772 
WWUS76 KMFR 021454
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
754 AM PDT Mon Apr 2 2018


ORZ030-031-021600-
/O.EXP.KMFR.WI.Y.0018.000000T0000Z-180402T1500Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Adel
754 AM PDT Mon Apr 2 2018

...WIND ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

Gusty winds will continue today, but they will remain below
advisory criteria.

$$

ORZ021-030000-
/O.CON.KMFR.FR.Y.0003.180403T0800Z-180403T1600Z/
South Central Oregon Coast-
Including the cities of Coos Bay, North Bend, and Reedsport
754 AM PDT Mon Apr 2 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
TUESDAY...

* Temperature...Lows in the mid 30s.

* Locations include...Coos Bay...North Bend...Lakeside... 
  Reedsport. 

* Impacts...A Frost Advisory means that widespread frost is 
  expected. Sensitive outdoor plants may be killed if left 
  uncovered. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

&&

$$
932 
WWUS76 KMFR 022108
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
208 PM PDT Mon Apr 2 2018

ORZ021-031600-
/O.CON.KMFR.FR.Y.0003.180403T0800Z-180403T1600Z/
South Central Oregon Coast-
Including the cities of Coos Bay, North Bend, and Reedsport
208 PM PDT Mon Apr 2 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
TUESDAY...

* Temperature...Lows in the mid 30s.

* Locations include...Coos Bay...North Bend...Lakeside... 
  Reedsport. 

* Impacts...A Frost Advisory means that widespread frost is 
  expected. Sensitive outdoor plants may be killed if left 
  uncovered. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

&&

$$
482 
WWUS76 KMFR 030316
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
816 PM PDT Mon Apr 2 2018

ORZ024-026-031500-
/O.NEW.KMFR.FZ.W.0006.180403T1000Z-180403T1500Z/
Eastern Curry County and Josephine County-Jackson County-
Including the cities of Cave Junction and Medford
816 PM PDT Mon Apr 2 2018

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM PDT TUESDAY...

The National Weather Service in Medford has issued a Freeze
Warning...which is in effect from 3 AM to 8 AM PDT Tuesday. 

* Temperature...28 to 30 degrees. 

* Locations include...Many rural areas of the Rogue and Illinois
  Valleys. This also includes the cities of Medford, Ashland, 
  White City, Gold Hill, Rogue River, Selma, Cave Junction, and 
  Obrien.

* Impacts...Plants sensitive to freezing conditions may be damaged
  or killed.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ORZ021-031530-
/O.CON.KMFR.FR.Y.0003.180403T0800Z-180403T1600Z/
South Central Oregon Coast-
Including the cities of Coos Bay, North Bend, and Reedsport
816 PM PDT Mon Apr 2 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
TUESDAY...

* Temperature...Lows in the mid 30s.

* Locations include...Coos Bay...North Bend...Lakeside... 
  Reedsport. 

* Impacts...A Frost Advisory means that widespread frost is 
  expected. Sensitive outdoor plants may be killed if left 
  uncovered. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

&&

$$
574 
WWUS76 KMFR 031451
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
751 AM PDT Tue Apr 3 2018

ORZ024-026-031600-
/O.EXP.KMFR.FZ.W.0006.000000T0000Z-180403T1500Z/
Eastern Curry County and Josephine County-Jackson County-
Including the cities of Cave Junction and Medford
751 AM PDT Tue Apr 3 2018

...FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING...


$$

ORZ021-031600-
/O.CON.KMFR.FR.Y.0003.000000T0000Z-180403T1600Z/
South Central Oregon Coast-
Including the cities of Coos Bay, North Bend, and Reedsport
751 AM PDT Tue Apr 3 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* Temperature...Lows in the mid 30s.

* Locations include...Coos Bay...North Bend...Lakeside... 
  Reedsport. 

* Impacts...A Frost Advisory means that widespread frost is 
  expected. Sensitive outdoor plants may be killed if left 
  uncovered. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

&&

$$
165 
WWUS76 KMFR 031554
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
854 AM PDT Tue Apr 3 2018


ORZ021-031700-
/O.EXP.KMFR.FR.Y.0003.000000T0000Z-180403T1600Z/
South Central Oregon Coast-
Including the cities of Coos Bay, North Bend, and Reedsport
854 AM PDT Tue Apr 3 2018

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Apr 1, 8:16 AM PDT, 5 hours 4 minutes earlier.

Area forecast discussion, Apr 1, 8:16 AM PDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Medford OR
816 AM PDT Sun Apr 1 2018

.DISCUSSION...01/12Z NAM in.

The 500 mb pattern is now transitioning from a three wave pattern
around the hemisphere to a five, although there is a large
blocking high over western Alaska and eastern Siberia. Three is
stagnant or regressive while five is progressive, so things should
get moving as soon as the blocking high drops out of the picture.

A flat ridge is now breaking down over the area as a strong short
wave moves down the west coast of British Columbia. It will still
be warm today with inland highs 5-10 degrees above normal, except
around normal to a bit below normal in the Umpqua Basin.

The short wave will move through Washington State and northern
Oregon tonight. Models have trended farther south with this wave,
and thus the chances of precipitation have been increasing over
the Medford CWA, and most of the CWA will see a slight
chance/chance of precipitation with likely POPs over the
Cascades. The Cascades could get 1-4 inches of snow above 4500
feet or so. It will also be windier, especially over the ridges
and east of the Cascades. A Wind Advisory is in effect for the
east side tonight.

Once the wave moves out, flat ridging will return along the west
coast. Precipitation will end by Monday afternoon and the thermal
trough will rebuild along the coast. It will be cooler Monday with
inland highs around 5 degrees below normal, except 5-10 degrees
below normal in the Umpqua Basin.

Clearing skies along with a colder air mass in place will make
for a cold night Monday night, and frost is a possibility along
the coast. Tuesday will be dry with inland highs bouncing back up
to 5-10 degrees above normal, except near normal in the Umpqua
Basin. The Tuesday night lows inland will be 5-15 degrees warmer
than the Monday night lows, so there will not be any frost
concerns in sensitive agricultural areas.

The pattern will become more progressive Wednesday as a long wave
trough digs well offshore. Wednesday highs will be similar to the
Tuesday highs. The ridge axis will break to the east of the
Pacific Northwest Wednesday night into Thursday and the flow aloft
will become southwesterly. This will open the storm door and
short waves ejecting from the offshore trough will support fronts,
several of which will move onshore Thursday into the weekend.

&&

.AVIATION...01/12Z TAF CYCLE...MVFR ceilings along the coast will
lift later this morning bu not fully clear this afternoon. An
approaching front is expected to produce additional clouds and
showers late in the afternoon through the evening, with IFR
conditions possible. Some clearing is possible by the end ofthe TAF
period, but not likely. For the coastal ranges and the Umpqua basin,
VFR conditions will prevail until the front arrives late today, with
MVFR ceilings and showers possible this evening into tonight.
Elsewhere, VFR should prevail throughout the TAF period, although
gusty west to northwest winds are likely this afternoon through
tonight for the Cascades, the East Side, and the Rogue Valley. -BPN

&&

.MARINE...Updated 800 AM PDT Sunday 1 APR 2018...Winds will
diminish and seas will settle this morning as the thermal trough
weakens. Winds will shift to the west then south today, before
increasing and becoming north tonight due to a passing weak front.
The thermal trough will reform quickly behind the front on Monday,
with strengthening north winds and developing choppy seas. Winds
will calm Tuesday under high pressure.

Beyond Tuesday, there is considerable uncertainty in the forecast,
as models vary in their solutions regarding the timing and strength
of a series of frontal systems. Despite the lack of confidence in
the details, it is apparent that a more active pattern is likely,
with the threat of ongoing strong south winds and very steep seas
beginning Thursday.  -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 5 PM this afternoon to 8 AM PDT Monday for
       ORZ030-031.

CA...None.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas
        from 5 AM Monday to 2 AM PDT Tuesday for
        PZZ350-356-370-376.

15/15/03

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 1:21 AM PDTWind AdvisoryMFRKlamath, Lake31 hr
Apr 1, 2:06 AM PDTSmall Craft Advisory for Hazardous SeasMFR39 hr
Apr 1, 2:27 PM PDTSmall Craft AdvisoryMFR36 hr

Nearby

Frost Advisories in Oregon, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.